ISSN 1941-5923

Logo



Get your full text copy in PDF

A Patient with Urinary Tract Tuberculosis During Treatment with Etanercept

Shiho Shibata, Eisuke Shono, Emi Nishimagi, Ken Yamaura

(Department of Anesthesiology, Fukuoka University Faculty of Medicine, Fukuoka, Japan)

Am J Case Rep 2015; 16:341-346

DOI: 10.12659/AJCR.893416


BACKGROUND: Tumor necrosis factor (TNF)-α inhibitors are widely used for rheumatoid arthritis (RA). However, there are several risks to use TNFα inhibitors. Given the properties of TNF-α inhibitors, prevention and early detection of tuberculosis (TB) are especially important. Even among TNF-α inhibitors, the risk of TB infection differs according to each drug. The incidence of TB is lowest with etanercept (ETN). We present a case of urinary tract TB during treatment with ETN.
CASE REPORT: A 58-year-old woman was receiving ETN for RA. Before starting ETN, isoniazid (INH) prophylaxis was started. RA was well controlled by ETN. However, 32 months after starting ETN, she noticed urinary frequency and a sensation of residual urine. The diagnosis was elusive, and it took 3 months until urinary tract TB was finally diagnosed. The TB resolved with antituberculosis medication, but RA disease activity flared up after ETN was discontinued. ETN was resumed with careful monitoring for TB recurrence. After resuming ETN, the RA was again well controlled, with no recurrence of TB.
CONCLUSIONS: Patients should be monitored for development of TB during ETN treatment, but ETN can be used safely with careful management.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree